Agranulocytosis associated with initiation of famotidine therapy

Esther Lee Marcus, A. Mark Clarfield, A. Mark Clarfield, Yosef Kleinman, Helena Bits, David Darmon, Nael Da’as

Research output: Contribution to journalArticlepeer-review

5 Scopus citations

Abstract

OBJECTIVE: To report a case of agranulocytosis associated with initiation of famotidine. CASE SUMMARY: An 87-year-old white man was admitted to the internal medicine department of an acute care hospital because of fever and agranulocytosis (granulocyte count 0). Eight days prior to admission, famotidine therapy had been initiated. Famotidine was discontinued and granulocyte-macrophage colony stimulating factor was administered, with concomitant recovery of the granulocyte count and subsequent development of a leukemoid reaction. DISCUSSION: According to the Naranjo probability scale, famotidine was the probable cause of agranulocytosis. This is a rare adverse effect of this medication; only a few other cases have been reported. CONCLUSIONS: Although agranulocytosis is a rare adverse effect of famotidine, the pharmacist and physician should be aware of this potentially fatal event. If any patient treated with famotidine develops fever, the clinician should consider, among other things, performing a white blood cell count.

Original languageEnglish
Pages (from-to)267-271
Number of pages5
JournalAnnals of Pharmacotherapy
Volume36
Issue number2
DOIs
StatePublished - 1 Jan 2002
Externally publishedYes

Keywords

  • Agranulocytosis
  • Granulocyte-colony stimulating factor
  • Histamine H-receptor antagonists

Fingerprint

Dive into the research topics of 'Agranulocytosis associated with initiation of famotidine therapy'. Together they form a unique fingerprint.

Cite this